ISSN 1941-5923

Logo



Get your full text copy in PDF

Pulmonary Nocardiosis in a Multiple Myeloma Patient Treated with Proteasome Inhibitors

Nikolai P. Mendonca, Deepak K. Kadayakkara, Inga C. Forde, Anastasiia Rudkovaskaia, Zane K. Saul, David J. Lobo

(Department of Internal Medicine, Bridgeport Hospital – Yale New Haven Health, Bridgeport, CT, USA)

Am J Case Rep 2016; 17:76-78

DOI: 10.12659/AJCR.896280


BACKGROUND: The use of proteasome inhibitors like Bortezomib to treat multiple myeloma has been associated with increased rates of opportunistic infections, including Nocardia, especially when lymphopenia is present. The prevalence or association of such infections with newer agents like Carfilzomib is not known.
CASE REPORT: A 71-year-old man with multiple myeloma presented with a 6-week history of respiratory symptoms and cyclic fevers. He was undergoing chemotherapy with Carfilzomib. Work-up revealed severe lymphopenia and a CT chest showed multiple lung nodules and a mass-like consolidation. He underwent a bronchoscopy, and respiratory cultures grew Nocardia species. He responded well to intravenous antibiotics with resolution of symptoms and CT findings.
CONCLUSIONS: With the introduction of newer agents like Carfilzomib for the treatment of multiple myeloma, clinicians must maintain a high degree of suspicion for opportunistic infections to achieve early diagnosis and treatment.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree